Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 106, NWS Louisville, KY

May 5, 2003Casey County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 5, 2003, 4:36 PM EDT for Casey County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 4:36 PM EDT (20:36 UTC)
Expired
May 5, 2003, 5:00 PM EDT
In force
24 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Casey County, KY

The radar

The Louisville radar (KLVX), 124 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 1:20 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 575 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
575 m²/s²
0-3 km storm-relative helicity
604 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

960 
WUUS53 KLMK 052036
SVRLMK
KYC045-052100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
435 PM EDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CASEY COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 500 PM EDT

* AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR LIBERTY...OR ABOUT 22 MILES             
  NORTHWEST OF SOMERSET...MOVING EAST AT 40 MPH. THIS STORM HAS      
  HISTORY OF PRODUCING LARGE HAIL.

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3722 8489 3737 8492 3740 8481 3734 8473
          3724 8473

$$
STUREY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:00 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 5, 3:00 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT MON MAY 5 2003

SHORT TERM...
DIFFICULT FCST TO SAY THE LEAST...TRYING TO PIN DOWN EXACT TIMING
AND COVERAGE OF TSTMS NEXT FEW DAYS...ALL IS PREDICATED ON LOCATION
OF EFFECTIVE BOUNDARIES INCLUDING OUTFLOWS FROM PREVIOUS STORMS AND
TENUOUS LOCATION OF SYNOPTIC FRONT/QUASI-DRYLINE. THUS...A CHC OF
TSTMS HAS BEEN INCLUDED IN MUCH OF FCST NEXT FEW DAYS WITH HIGHEST
CHCS AND LOCATIONS INDICATED AS MUCH AS POSSIBLE.

IN IMMEDIATE TERM...LOW LVL BOUNDARIES OVR CENTRAL KY AIDING DVLPMT
OF SCT SUPERCELLS THIS AFTN IN AXIS OF LAPS-INDICATED SFC-BASED LI
VALUES -7 TO -9 AND CAPES AOA 3000 J/KG. AS ACTIVITY CONTS TO DVLP
LATE THIS AFTN...ACTIVITY SHLD SLIDE SLOWLY ESEWD AND PERHAPS
ORGANIZE INTO A MORE LINEAR MCS. THUS HAVE PLACED HIGHEST TSTM
THREAT ACRS SRN/SERN THIRD OF FCST AREA. OVER S-CNTRL IN AND N-CNTRL
KY...AIRMASS IS RECOVERING/DESTABILIZING FROM MRNG CNVCTN ALTHO
CELLS HAVING A HARD TIME FORMING SO FAR. THIS MAY BE DUE TO DRY AIR
ALOFT AND WIND SHEAR VENTILATING/MIXING OUT UPDRAFT PREVENTING DEEP
CNVCTN. NEVERTHELESS...VIS IMAGERY STARTING TO SHOW SOME TCU DVLPMT
IN SRN IN...SO AT LEAST A CHC OF TSTMS WARRANTED LATE AFTN AND INTO
EVNG IN THIS AREA AS WELL.

OVERNIGHT...ETA SUGGESTS THAT S/WV MOVING ENEWD OVR SRN PLNS/LWR MS
VLY WL ALLOW MSTR TO BACK NWD ACRS CNTRL KY AND SRN IN. GFS SUGGESTS
ACTIVITY WL BE HELD IN BAY OVR SRN KY ON SWD GIVEN LACK OF BACKING
IN LOW AND MID LVL WIND FIELDS. GFS SCENERIO SEEMS REASONABLE AS H85
AND H70 WINDS EVEN IN ETA DO NOT SHOW ENOUGH BACKING TO WARRANT A
SIGNIFICANT NWD PUSH OVRNGT. THUS WL MAINTAIN HIGHEST CHC IN SRN
KY...WITH A LWR CHC OVR N-CNTRL KY AT THIS TIME. NEVERTHELESS...PCPN
TRENDS OVERNIGHT WL NEED TO BE MONITORED CLOSELY. IF ADDITIONAL TSTM
ACTIVITY OCRS OVERNIGHT...THEN HEAVY RAIN AND A FLOOD THREAT COULD
ENSUE.

ON TUES...EXPECT AT LEAST DIURNAL CELLS...CONTD RICH LO-LVL MSTR
FIELD WL SUPPORT SCT TSTM DVLPMT ALG REMNANT BNDRIES. ALTHO SHEAR
VALUES WL DIMINISH SLIGHTLY...CONDITIONS STILL FAVORABLE FOR AT
LEAST PULSE SVR STORMS AND PSBLY SUPERCELL GROWTH. THUS...SPC NOW
INDICATES SLGT RISK OVR ALL OF FCST AREA TUES AFTN AND EVNG.

FOR TUES NGT INTO WED MRNG...ALL SHORT TERM MODELS INDICATE A S/WV
OR SERIES OF WEAK S/WVS MOVG NEWD IN PERSISTENT SWLY MID-LVL FLOW.
HARD TO SUBSTANTIATE THIS FEATURE...BUT THIS COULD LEAD TO BETTER
SHWR/TSTM COVERAGE DURING THIS PD.

LONG TERM...
FOR LATE WEEK...GFS SHOWS ANOTHER STG SYSTEM MOVG ACRS CNTRL U.S.
WHICH WL KEEP PERIODIC TSTM THREAT OVR OH VLY THURS AND/OR FRI.

.LMK...NONE.

FUNK
Hazardous weather outlook, May 5, 4:25 PM EDT, 11 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061000-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE LOUISVILLE KY
425 PM EDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A RISK OF SEVERE STORMS OVER CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA TONIGHT. THE GREATEST RISK FOR SEVERE
THUNDERSTORMS WILL BE OVER THE SOUTHERN PORTIONS OF CENTRAL
KENTUCKY...GENERALLY SOUTH OF MORGANTOWN TO DANVILLE TO RICHMOND.

THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER
CONDITIONS ARE ALSO FAVORABLE FOR ISOLATED TORNADOES. A WARM FRONT
ASSOCIATED WITH STRONG LOW PRESSURE IN THE MID MISSOURI VALLEY HAS
MOVED NORTH OF THE OUTLOOK AREA. A SOUTHWESTERLY WINDS WILL KEEP
MOIST AND UNSTABLE AIR TO REMAIN OVER THE REGION.

THERE IS ALSO A SIGNIFICANT THREAT FOR HEAVY RAINFALL WITH THESE
STORMS WITH TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES LIKELY ACROSS
THE OUTLOOK AREA.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND FROM NOAA WEATHER RADIO,
WEATHER.GOV ON THE INTERNET, AND FROM YOUR LOCAL MEDIA SOURCE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

UNSETTLED WEATHER WILL CONTINUE FOR MUCH OF THE WEEK WITH A CHANCE
OF THUNDERSTORMS EACH DAY. THE SCATTERED THUNDERSTORMS WILL BE
ASSOCIATED WITH A STALLED OUT FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS EVENING.

SCHOLZ

In the hours before

Local storm report, May 5, 2:58 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
258 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    KIRKSVILLE                KY   2.75 INCH HAIL
05/05/03   MADISON                        REPORTED BY LAW
                                          ENFORCEMENT.

0248 PM    PEYTONTOWN                KY   2.75 INCH HAIL
05/05/03   MADISON                        REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, May 5, 3:05 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
305 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    KIRKSVILLE                KY   2.75 INCH HAIL
05/05/03   MADISON                        REPORTED BY LAW
                                          ENFORCEMENT.

0248 PM    PEYTONTOWN                KY   2.75 INCH HAIL
05/05/03   MADISON                        REPORTED BY LAW
                                          ENFORCEMENT.

0250 PM    5 W RICHMOND              KY   2.75 INCH HAIL
05/05/03   MADISON                        BASEBALL SIZE HAIL
                                          REPORTED BY TRAINED
                                          SPOTTER.

MRC
Local storm report, May 5, 3:24 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
324 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    BENGAL                    KY   1.75 INCH HAIL
05/05/03   TAYLOR                         REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, May 5, 3:33 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
333 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0327 PM    CAMPBELLSVILLE            KY   1.75 INCH HAIL
05/05/03   TAYLOR                         GOLFBALL SIZE HAIL
                                          REPORTED BY TRAINED
                                          SPOTTER.

MRC
Local storm report, May 5, 3:54 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
354 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    BRADFORDSVILLE            KY   .75 INCH HAIL
05/05/03   MARION                         REPORTED BY NWS
                                          COOPERATIVE OBSERVER.

MRC
Local storm report, May 5, 4:35 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
435 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0407 PM    4 NW LIBERTY              KY   1.75 INCH HAIL
05/05/03   CASEY                          GOLFBALL SIZE HAIL
                                          REPORTED BY TRAINED
                                          SPOTTER.

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 1:31 AM EDTSevere Thunderstorm WarningLMKLogan39 min
May 5, 2:25 AM EDTSevere Thunderstorm WarningLMKSimpson35 min
May 5, 6:47 AM EDTSevere Thunderstorm WarningLMKJefferson53 min
May 5, 6:58 AM EDTSevere Thunderstorm WarningLMKOldham47 min
May 5, 7:05 AM EDTSevere Thunderstorm WarningLMKBullitt35 min
May 5, 7:16 AM EDTSevere Thunderstorm WarningLMKHenry, Shelby29 min
May 5, 7:21 AM EDTSevere Thunderstorm WarningLMKNelson, Spencer29 min
May 5, 7:24 AM EDTSevere Thunderstorm WarningLMKHardin36 min
May 5, 7:42 AM EDTSevere Thunderstorm WarningLMKNelson33 min
May 5, 7:45 AM EDTSevere Thunderstorm WarningLMKAnderson, Franklin30 min
May 5, 7:52 AM EDTSevere Thunderstorm WarningLMKWashington23 min
May 5, 7:54 AM EDTSevere Thunderstorm WarningLMKLarue36 min
May 5, 8:07 AM EDTSevere Thunderstorm WarningLMKMercer, Woodford28 min
May 5, 8:17 AM EDTSevere Thunderstorm WarningLMKWashington18 min
May 5, 8:51 AM EDTSevere Thunderstorm WarningLMKClark, Madison29 min
May 5, 8:58 AM EDTSevere Thunderstorm WarningLMKGarrard32 min
May 5, 10:47 AM EDTSevere Thunderstorm WarningLMKMeade43 min
May 5, 1:06 PM EDTSevere Thunderstorm WarningLMKMarion34 min
May 5, 1:11 PM EDTSevere Thunderstorm WarningLMKNelson34 min
May 5, 1:38 PM EDTTornado WarningLMKBoyle, Marion52 min
May 5, 1:39 PM EDTSevere Thunderstorm WarningLMKMercer, Washington36 min
May 5, 2:15 PM EDTSevere Thunderstorm WarningLMKGarrard30 min
May 5, 2:36 PM EDTSevere Thunderstorm WarningLMKMadison24 min
May 5, 3:16 PM EDTSevere Thunderstorm WarningLMKMarion44 min
May 5, 3:22 PM EDTSevere Thunderstorm WarningLMKTaylor38 min
May 5, 3:39 PM EDTSevere Thunderstorm WarningLMKCasey51 min
May 5, 4:50 PM EDTSevere Thunderstorm WarningLMKCumberland55 min
May 5, 5:14 PM EDTSevere Thunderstorm WarningLMKHarrison31 min
May 5, 5:49 PM EDTSevere Thunderstorm WarningLMKNicholas31 min
May 5, 6:16 PM EDTSevere Thunderstorm WarningLMKGrayson59 min
May 5, 6:39 PM EDTSevere Thunderstorm WarningLMKHarrison36 min
May 5, 7:50 PM EDTFlash Flood WarningLMKHarrison, Nicholas, Scott3 hr
May 5, 7:55 PM EDTSevere Thunderstorm WarningLMKHenry, Shelby35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.